Alert archive / California / Wind Advisories in 2019

Wind Advisory 10, NWS Phoenix, AZ

March 20, 2019Imperial County, California

NWS Phoenix, AZ issued this wind advisory at Mar 20, 2019, 8:51 AM PDT for Imperial County, California. It took effect at Mar 20, 2019, 11:00 AM PDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Mar 20, 2019, 8:51 AM PDT (15:51 UTC)
In effect from
Mar 20, 2019, 11:00 AM PDT
Expired
Mar 21, 2019, 5:00 AM PDT
In force
18 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 15:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 3.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2019-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2019-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

298 
WWUS75 KPSR 201551
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
851 AM MST Wed Mar 20 2019

CAZ562-210400-
/O.NEW.KPSR.WI.Y.0010.190320T1800Z-190321T1200Z/
Imperial County Southwest-
851 AM PDT Wed Mar 20 2019

...WIND ADVISORY IN EFFECT UNTIL 5 AM PDT THURSDAY...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect until 5 AM PDT Thursday.

* WINDS...West 25 to 35 mph with gusts up to 55 mph.

* TIMING...

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
2 follow-up statements
545 
WWUS75 KPSR 202055
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
155 PM MST Wed Mar 20 2019

CAZ562-211200-
/O.CON.KPSR.WI.Y.0010.000000T0000Z-190321T1200Z/
Imperial County Southwest-
155 PM PDT Wed Mar 20 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT THURSDAY...

* WINDS...West 25 to 35 mph with gusts up to 55 mph.

* TIMING...

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
706 
WWUS75 KPSR 211151
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
451 AM MST Thu Mar 21 2019

CAZ562-211300-
/O.EXP.KPSR.WI.Y.0010.000000T0000Z-190321T1200Z/
Imperial County Southwest-
451 AM PDT Thu Mar 21 2019

...WIND ADVISORY WILL EXPIRE AT 5 AM PDT EARLY THIS MORNING...

Breezy to windy conditions will persist through the rest of the
morning, but generally remain below advisory levels.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Mar 20, 5:29 AM PDT, 3 hours 22 minutes earlier.

Area forecast discussion, Mar 20, 5:29 AM PDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
529 AM MST Wed Mar 20 2019

.UPDATE...Updated Aviation and Fire Weather Discussions...

&&

.SYNOPSIS...
Warm and dry conditions will give way to more clouds and a slight
chance of rain as a weather disturbance crosses the area later today
into Thursday. Most lower desert locations will not see rain this
week and those who do should receive less than a tenth of an inch.
The best rain chances will be over the higher terrain north and east
of Phoenix. High temperatures in the lower to middle 80s over the
lower deserts will fall back into the lower 70s for Thursday and
Friday before warming back up over the weekend with 80s expected
again by Monday under high pressure.

&&

.DISCUSSION...
Early this morning, an elongated, northwest to southeast oriented
trof could be seen approaching the California coast; this feature
was spreading a bit of mid and high cloud ahead of it and into
Arizona. The trof will move into the area today and tonight and will
be composed of series of short waves, or lobes, that will lift
northeast and into the desert southwest bringing limited
precipitation to the lower deserts. Overall the passage of the low
will be accompanied by decent amounts of ascent and QG forcing; mid
level Q convergence will be rather impressive across the areas today
and tonight. Despite the impressive upward forcing, including
effects of a cold front that will traverse the lower Arizona deserts
tonight, moisture will be limited. A look at IVT forecasts shows no
consequential amounts of vapor transport, or rivers, moving into the
desert southwest with this system. PWAT values will remain modest,
generally near or below one-half inch. As a result, we expect little
precip today over the lower deserts, maybe a few showers over the
higher terrain of Joshua Tree National Park. Main effects of the
approaching system today will be ushering in cooler air to the
western deserts, including far southeast California, as highs fall
into the middle 70s. South-central Arizona, including Phoenix, will
stay on the warm side today ahead of the approaching system and
front and Phoenix should climb to around 83 degrees today under
increasingly cloudy skies.

As the primary short wave/lobe pivots to the northeast and moves
across Arizona tonight, the best rain chances with this event can be
expected; look for POPs in the 30-40 percent ballpark across south-
central Arizona from mid to late evening into the early morning
hours Thursday. Despite a general convective outlook for thunder
painted across the entire state today/tonight, instability looks
very minimal over the deserts with meager CAPE; best threat for a
lightning strike is over the higher terrain east of Phoenix this
evening. The modest POPs in the Phoenix area mesh with the expected
meager QPE tonight, most places will likely see below 0.05 inches
and latest GEFS plumes puts most members at or below 0.10. On
Thursday, in the wake of the passing short wave, forcing will
decrease across southern Arizona; a closed low is forecast to move
across northern Arizona behind the initial short wave but any rain
chances will mostly stay well north of Phoenix and any instability
should remain over higher terrain areas of northern Arizona. Look
for much cooler high temperatures behind the cold front Thursday;
the greater Phoenix area will fall into the lower 70s with a high of
just 72 forecast at Phoenix.

For the rest of the forecast period, Friday into early next week,
dry conditions are expected as higher pressure returns to the area.
Temperatures will not change much on Friday but the central deserts
will warm into the upper 70s over the weekend, and then into the 80s
early next week. As an upper ridge builds in early next week, highs
in the Phoenix area are expected to climb into the upper 80s despite
a substantial amount of mainly high cloud spreading into the state
ahead of another trof developing along the west coast.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

An approaching weather system will lead to increasing surface
winds by late morning, lasting through the evening hours today
with several hours worth of winds being south-southeast to south-
southwest along with gusts of 15-25 kts. Anticipate directions
being more distinctly southwest by late afternoon (with continued
gustiness 20-25kts). Skies will be SCT to BKN through much of the
period with bases as low as 9-10K feet.

Southeast California/Southwest Arizona including KIPL and KBLH:

An approaching weather system will result in fairly persistent
gusty westerly winds today into tonight. Gusts to 20-25 kts are
likely at KBLH with gusts of 25-30 kts at KIPL. Winds will
diminish into Thursday morning. Skies will be SCT to BKN through
much of the period with bases as low as 9-10K feet.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Friday through Tuesday:
High pressure will be building across the region beginning late
Friday and should persist over the region into early next week.
Temperatures will also gradually warm through the period with
highs reaching normals by Sunday and above normal levels for early
next week. A drying period will also take place into next week
with minimum RHs lowering from the 20s Friday and Saturday to
10-15% by Monday. For the most part, winds will be light each day
with the exception of periodic daytime breeziness.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...CB
AVIATION...Kuhlman
FIRE WEATHER...Kuhlman

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.